Almost 650 girls in Ireland reported requiring medical intervention or treatment after receiving the HPV vaccine, according to data collected by the State’s medicines watchdog.
The Health Products Regulatory Authority has received 1,099 reports of adverse reactions and events associated with the use of the vaccine, but it said that this should not be taken as evidence of a causal link and that the benefits continue to outweigh the potential risks.
Since it was introduced in Ireland, in 2010, more than 690,000 doses of the vaccine have been distributed, and 230,000 girls have received the full course.
It said 59 per cent of the reports – or 648 cases – were considered serious, meaning they included circumstances where patients required intervention, such as a review by their GP, treatment for their symptoms, or both.
“The majority of reports we have received have been consistent with the expected pattern of adverse effects for the vaccine, as described in the currently approved product information,” a spokeswoman said.
Commonly reported symptoms include gastrointestinal symptoms, malaise, headache, dizziness and injection-site reactions,” the Health Products Regulatory Authority said. “Reports of allergic-type reactions, including skin rashes, urticaria and flushing, have also been received, including isolated reports of more severe hypersensitivity-type reactions.
There have also been some reports describing persisting/chronic fatigue, generally with multiple other symptoms (eg, headache, malaise, drowsiness, nausea, gastrointestinal upset, joint swelling, flu-like illness, menstrual disorders) following vaccination.”
One in five European reports
Ireland accounts for one in five of all reports of suspected adverse reactions against Gardasil in Europe. The European Medicines Agency’s database lists 12,321 reports in relation to the vaccine, of which 5,396 related to the European Economic Area.
Source: The Irish Times, 12th September 2017. Full article here: https://www.irishtimes.com/news/health/almost-650-girls-needed-medical-intervention-after-hpv-vaccine-1.3217346?mode=amp